Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 24, 2021, 10:45 PM CDT for Meeker County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 10:45 PM CDT (03:45 UTC)
- Expired
- May 24, 2021, 11:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
County Meeker County, MN
The radar
The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WWUS83 KMPX 250345
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Mon May 24 2021
MNZ049-058-250415-
Stearns-Meeker-
1045 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND SOUTH
CENTRAL STEARNS COUNTIES...
At 1045 PM CDT, a strong thunderstorm was located over Grove City, or
17 miles east of Willmar, moving northeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Cold Spring, Watkins, Kimball, Grove City, Manannah and St Nicholas.
LAT...LON 4546 9448 4532 9425 4514 9471 4521 9476
4524 9475
TIME...MOT...LOC 0345Z 228DEG 40KT 4519 9470
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 6:40 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 24, 6:40 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 640 PM CDT Mon May 24 2021 .UPDATE... Issued at 631 PM CDT Mon May 24 2021 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday night) Issued at 229 PM CDT Mon May 24 2021 The key messages in the short term are continued chances for thunderstorms later today. A few storms could produce damaging winds and large hail. Then on Tuesday red flag conditions are possible as drier air moves in behind the front and winds gust near 25 to 30 mph. Today and tonight - Early afternoon surface analysis showed a diffuse cold front approaching I-35, but this was barely discernible except for the dewpoint field, and the gradient was quite relaxed across the CWA. Rap 500mb heights and Water Vapor imagery showed a shortwave trough across eastern South Dakota. Over the next 12 hours that shortwave trough will lift towards northern Minnesota. The 250 mb jet will increase as well, and this should provide enough forcing for more widespread showers and thunderstorms to develop. MLCAPE values of around 750 to 1000 J/kg are marginal for severe weather, and so is the linear wind shear profile. Still expect a few stronger pulse-type cells to develop, so the Marginal Risk for severe storms seems very accurate for later this evening and early tonight. As for timing, did decrease the rain chances during the afternoon and evening. It looks like the better chances will be after sunset when the upper level forcing arrives. The HiRes models seem to indicate this trend as well. Tuesday and Tuesday night - The weak frontal boundary will continue eastward. Forecast soundings show dry and breezy inverted-V soundings. The HREF min RH drops to around 25 percent in the wake of the frontal boundary. This will set the stage for dangerously low fire weather conditions Tuesday afternoon across western and central Minnesota, which could extend into eastern Minnesota. Meanwhile farther east there will be more moisture. That should the RH values around 30 to 40 percent in western Wisconsin. The trade off is that these higher humidity values could lead to a few scattered showers or thunderstorms Tuesday afternoon. The better chances will be in central Wisconsin, but still have a small window of 20 to 30 percent chances for areas east of I-35. .LONG TERM...(Wednesday through Monday) Issued at 229 PM CDT Mon May 24 2021 The long term period will mark a change from the warm and humid conditions we have seen over the last few weeks to colder than normal conditions through the weekend before warming up again for the Memorial Day holiday. Broad high pressure centered north of the Dakotas will bring weak northerly winds on Wednesday before sweeping trough and surface low makes its way eastwards from the central Rockies by Thursday afternoon. Chances for precipitation arrive Thursday by midday and continue through Friday morning before the system pushes through, with the bulk of the precipitation and storm potential remaining south of MN and WI. Besides the rain, cloudy conditions persisting will bring us high temperatures in the mid to upper 50s on both Thursday and Friday with accompanying lows in the 40s, making for well below normal conditions heading into the weekend. Another broad and relatively weak area of high pressure will settle over the Great Lakes as zonal flow returns, with another surface trough bringing a chance for showers late Sunday into Monday. This is much lower confidence than earlier in the period, as the surface low is significantly weaker and models are having a hard time resolving the upper versus lower level timings, thus most are giving a broad area of low precipitation amounts. The GFS keeps us relatively dry while the ECMWF bring showers and some thunderstorms to far southern MN, and it is likely we will have to wait until Thursday and Friday's system is through before models start resolving this a bit better. On a brighter note, temperatures swing back towards seasonal norms in the mid 70s for highs on Sunday and Monday due to the zonal flow regime. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 631 PM CDT Mon May 24 2021 VFR to start at all terminals but convection is already ongoing in southeast MN into west-central WI. Specifically, have already seen TSRA move through the KEAU area but convection is currently to the east of all terminals. Difficult to get a read on potential for the remaining TAF sites but running with a HRRR-type look will put scattered/intermittent SHRA/TSRA generally along and east of a KMKT- KMSP line roughly between 03z-08z this evening into the early morning hours. Generally MVFR-level thunderstorms can be expected but IFR cannot be ruled out should heavy downpours traverse over a terminal. Some MVFR stratus is possible in western WI overnight thru daybreak as low level moisture is prevalent before the cold front sweeps through the region (the remaining terminals will be behind the cold front overnight). While VFR conditions are expected during the day Tuesday, breezy winds are again expected from the SW. KMSP...Best timing for TS this evening looks to be roughly 03z-07z, possibly give or take an hour either way. Nothing sustained expected as the storm motions are steadily from the SW, but the storms thus far do show frequent lightning and brief heavy rains, so this could be the story should any TS come near/over MSP. Otherwise, the main concern will be winds as directions will generally remain 200-230, essentially crosswinds over the parallels, with frequent gusts likely after sunrise again Tuesday. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW 10 kts. Thu...MVFR/SHRA likely. Chc IFR/TSRA. Wind E 10-15 kts, gusts to 25 kts. Fri...Mainly VFR. Chc MVFR/SHRA early. Wind E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...JRB LONG TERM...TDH AVIATION...JPC
Hazardous weather outlook, May 24, 4:33 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 433 PM CDT Mon May 24 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 433 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a Marginal Risk of severe thunderstorms through this evening for much of the coverage area, namely along and east of a line from Brainerd to Sauk Center to Montevideo to Porter. Isolated large hail and damaging wind gusts are the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical fire weather conditions are possible from western Minnesota into portions of central Minnesota Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
In the hours before
Local storm report, May 24, 5:50 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 3 SSW CHIPPEWA FALLS 44.90N 91.42W
05/24/2021 E0.70 INCH CHIPPEWA WI TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME/PENNY SIZED
HAIL (NOT MEASURED) AT 29/40TH.
&&
TDHLocal storm report, May 24, 5:57 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 N OWATONNA 44.10N 93.23W
05/24/2021 M0.70 INCH STEELE MN STORM CHASER
MEDIA FORWARDED SPOTTER REPORT OF DIME SIZED
HAIL AND ESTIMATED 40MPH WINDS. LOCATION NOT
EXACT.
&&
TDHLocal storm report, May 24, 5:58 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
558 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 N OWATONNA 44.10N 93.23W
05/24/2021 M0.70 INCH STEELE MN TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 1 N
OWATONNA FOR REPORT SOURCE. MEDIA FORWARDED
SPOTTER REPORT OF DIME SIZED HAIL AND
ESTIMATED 40MPH WINDS. LOCATION NOT EXACT.
&&
TDHSpecial weather statement, May 24, 8:49 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
849 PM CDT Mon May 24 2021
MNZ065-073-250230-
Renville-Redwood-
849 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN REDWOOD AND CENTRAL
RENVILLE COUNTIES THROUGH 930 PM CDT...
At 849 PM CDT, a strong thunderstorm was located near Redwood Falls,
moving northeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Redwood Falls, Olivia, Renville, Hector, Bird Island, Morton, Danube,
Belview, Delhi, Bechyn, North Redwood and Redwood Falls Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4489 9513 4489 9464 4468 9463 4443 9519
4460 9535
TIME...MOT...LOC 0149Z 233DEG 37KT 4453 9519
JPCSpecial weather statement, May 24, 9:31 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Mon May 24 2021
MNZ058-065-066-250315-
McLeod-Renville-Meeker-
931 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEEKER...NORTHWESTERN
MCLEOD AND NORTHEASTERN RENVILLE COUNTIES THROUGH 1015 PM CDT...
At 931 PM CDT, a strong thunderstorm was located near Bird Island, or
22 miles northeast of Redwood Falls, moving northeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hutchinson, Litchfield, Dassel, Bird Island, Cosmos, Greenleaf,
Lakeside, Darwin, Litchfield Airport, Strout, Corvuso and Hutchinson
Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4489 9482 4489 9476 4496 9476 4514 9461
4516 9427 4491 9424 4473 9481 4478 9491
TIME...MOT...LOC 0231Z 228DEG 34KT 4479 9481
JPCSpecial weather statement, May 24, 10:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Mon May 24 2021
MNZ049-058-250415-
Stearns-Meeker-
1045 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND SOUTH
CENTRAL STEARNS COUNTIES...
At 1045 PM CDT, a strong thunderstorm was located over Grove City, or
17 miles east of Willmar, moving northeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Cold Spring, Watkins, Kimball, Grove City, Manannah and St Nicholas.
LAT...LON 4546 9448 4532 9425 4514 9471 4521 9476
4524 9475
TIME...MOT...LOC 0345Z 228DEG 40KT 4519 9470
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:49 PM CDT | Special Weather Statement | MPX | Renville | 41 min |
| May 24, 9:31 PM CDT | Special Weather Statement | MPX | Meeker | 44 min |
| May 25, 2:59 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Saint Croix | 31 min |
| May 25, 3:24 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 25 min |
| May 25, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Pepin | 21 min |
| May 25, 3:46 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 44 min |
| May 25, 4:44 PM CDT | Special Weather Statement | MPX | Chippewa | 46 min |
| May 25, 4:49 PM CDT | Special Weather Statement | MPX | Eau Claire | 41 min |
| May 25, 4:50 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 25 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.